New to the forum? Sign Up Here! Already a member? Please login below.

Forgot your password? Need Help?  
SB - June 10th, 2007 8:43 AM

i am 38 weeks and i used to take iron supplements through the whole pregnancy and i noticed i had these back colored stools as soon as i started the iron pills. The last three days the color became normal again while continuing to take the same iron pills. Why is that? is this normal? does it mean ithey are not absorbed?


wailing - June 10th, 2007 1:57 PM

I don't understand the question. U stopped taking them and then started again? How much time btwn? Black stool is def b/c of the iron. It maybe normal colored right now b/c u had a break in btwn


SaraH - June 10th, 2007 4:50 PM

If your taking the Iron then that is why they are black. If I understood right you stoped taking them and then the color went back to normal? That's just b/c you don't have extra iron in them any more. If you are taking Fe still and they are back to normal color, that could just be due to your body absorbing most of the Fe (most of the time though if you're taking Fe they will be black once you stop the Fe though they go back to normal color).


SaraH - June 10th, 2007 4:54 PM

--by the way, I don't think you should be concerened about it at all, unless they are black when you are not taking Fe suppluments. If they are black w/o taking any Fe (remeber prenatals and other multi-vit's oftne have Fe in them too, so you may still have black stools w/o taking and actual "Fe supplument"), then you should talk to your doc. Black stools when you aren't taking anything that could make them that color can indicate problems in the upper GI track. As long as they are black when you are on the Vit's though don't worry, and if they are normal color then you deffinately shouldn't worry about it.


Shannon - June 11th, 2007 1:05 AM

i'm not sure about black stools but i take a iron supplement everyday because i'm anemic (finding that out was a big shock to me!) and i've noticed they're all very green, most of the time pretty dark green. your stools probably were dark because of the iron but i don't think it means that you weren't absorbing it though....


SB - June 11th, 2007 9:49 AM

Thanks for the answers. No i never stoped taking the iron supplements and the color went back to normal for the last 3 days... i dont know why. Is it because its not absorbed well?


SaraH - June 11th, 2007 1:18 PM

Okay let me try to clarify from my previous comment. Black (or greenish) is normal w/ Fe supplements. However, having normal colored stools is fine as well. W/ other supplements a change in stool/urine color is often indicative of how much of the mineral/vitamin you are absorbing. Normally when you take vit/minerals you do not absorb the full amount of the vita/mineral and often you pa__s the excess. This does not mean that you are not absorbing enough of it, just that often you are not absorbing all of it --this is normal. Also different brands/kinds of vitamins/minerals will often have different absorption rates and therefore sometimes changing a brand can change your urine/stools. This is often the case w/ many different supplements, however Fe is not easily pa__sed by the body (hence why you can OD on Fe), so I am not entirely sure if this absorption/pa__sing, color change" applies to Fe. The oral Fe supplement does cause the change, but I'm not sure if it is due to pa__sing the supplement or if it's indirect and caused by something else. Anyways though black/green/normal color should all be okay colors if you are taking Fe, and the normal color, if anything, may mean that you are absorbing it more completely then if it was still black/green.


SB - June 12th, 2007 12:42 PM

Thanks
SaraH your answer really helped a lot!!!thanks again


ADD A COMMENT:


Please login or register to post on this thread.
Start A New Discussion